Alert archive / Illinois / Flash Flood Watches in 2016

Flash Flood Watch 5, NWS St. Louis, MO

August 2, 201612 counties in Missouri; 14 counties in Illinois

NWS St. Louis, MO issued this flash flood watch at Aug 2, 2016, 3:05 PM CDT for 12 counties in Missouri; 14 counties in Illinois. It took effect at Aug 3, 2016, 12:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2016, 3:05 PM CDT (20:05 UTC)
In effect from
Aug 3, 2016, 12:00 AM CDT
Expired
Aug 3, 2016, 4:52 AM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Flood severity
None
All 26 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Monroe County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, City of Saint Louis, MO, Franklin County, MO, Jefferson County, MO, Lewis County, MO, Lincoln County, MO, Marion County, MO, Pike County, MO, Ralls County, MO, Saint Charles County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 33 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WGUS63 KLSX 022005
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAINT LOUIS MO
305 PM CDT TUE AUG 2 2016


ILZ058-059-064-069-074-079-095>102-MOZ019-027-035-036-052-060>065-
075-030930-
/O.NEW.KLSX.FF.A.0005.160803T0500Z-160803T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE IL-MACOUPIN IL-BOND IL-CLINTON IL-WASHINGTON IL-
RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-JERSEY IL-
MADISON IL-SAINT CLAIR IL-MONROE IL-LEWIS MO-MARION MO-RALLS MO-
PIKE MO-LINCOLN MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-
SAINTE GENEVIEVE MO-
INCLUDING THE CITIES OF...CHESTER...SPARTA...QUINCY...
MOUNT STERLING...PITTSFIELD...ALTON...EDWARDSVILLE...BELLEVILLE...
CAHOKIA...HANNIBAL...BOWLING GREEN...SAINT CHARLES...WASHINGTON...
UNION...SULLIVAN...SAINT LOUIS
305 PM CDT TUE AUG 2 2016

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SAINT LOUIS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI... 
  INCLUDING THE FOLLOWING COUNTIES...IN ILLINOIS...ADAMS IL... 
  BOND IL...BROWN IL...CALHOUN IL...CLINTON IL...GREENE IL... 
  JERSEY IL...MACOUPIN IL...MADISON IL...MONROE IL...PIKE IL... 
  RANDOLPH IL...SAINT CLAIR IL AND WASHINGTON IL. IN MISSOURI... 
  FRANKLIN MO...JEFFERSON MO...LEWIS MO...LINCOLN MO...MARION 
  MO...PIKE MO...RALLS MO...SAINT CHARLES MO...SAINT LOUIS CITY 
  MO...SAINT LOUIS MO...SAINTE GENEVIEVE MO AND WARREN MO. 

* FROM MIDNIGHT CDT TONIGHT THROUGH WEDNESDAY MORNING

* THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TONIGHT ACROSS
  EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. THESE
  STORMS MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF 3 INCHES. HEAVY
  RAIN THAT FALLS IN A SHORT PERIOD OF TIME OR THAT FALLS ON
  ALREADY SATURATED GROUND CAN CAUSE FLASH FLOODING.

* HEAVY RAINFALL WILL RESULT IN FLOODING OF LOW LYING OR POOR 
  DRAINAGE AREAS...AND ULTIMATELY DANGEROUS FLASH FLOODING ON 
  SMALLER CREEKS AND STREAMS. SIGNIFICANT RISES ON LARGER 
  STREAMS AND RIVERS WILL ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH IS ADVANCED NOTICE THAT CONDITIONS ARE
FAVORABLE THAT MAY LEAD TO FLASH FLOODING. PEOPLE IN THE WATCH
AREA...ESPECIALLY IN FLOOD PRONE AREAS...SHOULD USE THIS TIME TO
MAKE PREPARATIONS JUST IN CASE. STAY INFORMED...AND BE READY FOR
QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING
IS ISSUED.

&&

$$

BRITT
1 follow-up statement
627 
WGUS63 KLSX 030952
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAINT LOUIS MO
452 AM CDT WED AUG 3 2016

ILZ058-059-064-069-074-079-095>102-MOZ019-027-035-036-052-060>065-
075-031100-
/O.CAN.KLSX.FF.A.0005.000000T0000Z-160803T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE IL-MACOUPIN IL-BOND IL-CLINTON IL-WASHINGTON IL-
RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-JERSEY IL-
MADISON IL-SAINT CLAIR IL-MONROE IL-LEWIS MO-MARION MO-RALLS MO-
PIKE MO-LINCOLN MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-
SAINTE GENEVIEVE MO-
INCLUDING THE CITIES OF...CHESTER...SPARTA...QUINCY...
MOUNT STERLING...PITTSFIELD...ALTON...EDWARDSVILLE...BELLEVILLE...
CAHOKIA...HANNIBAL...BOWLING GREEN...SAINT CHARLES...WASHINGTON...
UNION...SULLIVAN...SAINT LOUIS
452 AM CDT WED AUG 3 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF ILLINOIS AND MISSOURI HAS
BEEN CANCELLED. SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAINFALL
WILL CONTINUE THIS MORNING...BUT WIDESPREAD FLASH FLOODING IS NOT
EXPECTED TO OCCUR.

$$

CVKING

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 2, 12:49 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 2, 12:49 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1249 PM CDT TUE AUG 2 2016

.UPDATE...
Issued at 1143 AM CDT Tue Aug 2 2016

Will be allowing the flash flood watch to expire at noon as areal
extent of showers and few thunderstorms continues to slowly
decrease as does intensity. Should continue to see some isolated
or scattered showers and thunderstorms into the afternoon and
evening. Will continue to monitor the potential for additional
heavy rainfall later this evening and overnight over eastern
Missouri and southwest Illinois as similar conditions will set up
as they did last night.

Have lowered temperatures today where rain has persisted and
debris cloudiness is expected to keep the sun from raising
temperatures today.

Britt

&&

.SHORT TERM...  (Through Late This Afternoon)
Issued at 310 AM CDT Tue Aug 2 2016

Convection has blossomed within the last several hours within the
elongated region of moisture convergence associated with the west
southwest component of the LLJ. The initial activity formed near
Mexico and has since continued to develop/expand and move south-
southeast aided by a decent cold pool, while persistent
convergence and lift has resulted in continuous back-building into
north central MO. Overall the growing MCS has a good elongated structure
aligned with the weak north-northwest cloud layer flow, favoring
training echos/repeat convection. The high moisture content with
PWs of 2+ inches and relatively deep warm cloud depths are
favoring good precipitation efficiency and high rainfall rates
with estimated MRMS rainfall rates of 3+ in/hr. Radar already has
some storm total estimates near 4 inches, thus we could see some
localized totals in the 6-7 inch range to the west/northwest of
St. Louis where the greatest flood threat resides. The current
flash flood watch looks on target. However I may make a few tweeks
to the counties - the eastern extent may be overdone and I will
probably need to expand it a tad west and south. In time this
morning I think the axis of convection will shift towards the MS
River in conjunction with the LLJ becoming increasingly
anticyclonic and the convergence shifting eastward. We will also
have to watch carefully the upstream MCS in southeast Nebraska
which has shown a more southeastward component of motion than
progged and appears to be tracking along the instability gradient.
It could move into north central-northeast MO later this morning
and add another burst of heavy rain. I would expect by midday the
coverage and intensity of showers and storms would have diminished
due to weakening forcing/low level convergence.

Glass

.LONG TERM...  (Tonight through Monday)
Issued at 310 AM CDT Tue Aug 2 2016

There is a lot of uncertainty during this period. The models
continue to be slower and slower decidedly moving the
precipitation threat to the east of the CWA. There is never a
strong signal the warm front and a south-southwest wind shift will
occur until Thursday. There are also suggestions by both the ECMWF
and new 06z NAM that another MCS will impact parts of central and
eastern MO late tonight into Wednesday. This more westward trend
seems to be a common theme the last few nights. Accordingly I have
increased pops to the west. Needless to say the MCS potential adds
another huge caveat to the dangerous heat we have been
anticipating, at least for Wednesday. I think by Thursday the warm
front will in fact finally shift to the east and we will see
fairly widespread dangerous heat with a more south-southwest
component to the low level flow and a prominent thermal ridge.

At this time I will cancel the excessive heat watch for metro St.
Louis region for today, but leave it in effect beginning Wednesday
afternoon into Friday. This is not optimal but I don't have enough
confidence to convert it to an advisory just yet.

The cold front is still on track to push into the area on Friday
and slowly move southward stalling across southern MO and southern
IL by late Saturday evening. Eventually the front will then waver
northward Sunday into Monday keeping a threat of showers and
thunderstorms in the forecast.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1234 PM CDT Tue Aug 2 2016

There will still be some areas of MVFR ceilings through early
afternoon with light showers. VFR and dry conditions are expected
at all of the terminals by late this afternoon and early this
evening. Additional thunderstorms are expected to develop later
this evening and overnight at KUIN and the St. Louis area
terminals with MVFR and possible IFR ceilings and visibilities.
These thunderstorms will be capable of producing locally heavy
rainfall.

SPECIFICS FOR KSTL: Expect mainly dry and VFR conditions through
late evening. Then showers and thunderstorms are expected to move
into the area with MVFR and possible IFR ceilings and visibilities.
These conditions are expected to last into the mid morning hours
before moving out of the terminal. Mainly dry and VFR conditions
are expected from mid-morning and Wednesday afternoon.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Watch from Wednesday afternoon through Friday
     evening for Saint Charles MO-Saint Louis City MO-Saint
     Louis MO.

IL...Excessive Heat Watch from Wednesday afternoon through Friday
     evening for Madison IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 2, 12:08 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
1208 PM CDT TUE AUG 2 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1208 PM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS HEAT AND HUMIDITY MAY RETURN TO THE REGION AS EARLY AS
WEDNESDAY...AND IS LIKELY THURSDAY AND FRIDAY. THE HIGHEST
ANTICIPATED HEAT INDEX VALUES...FROM 105 TO 110 EACH DAY...ARE
EXPECTED TO BE IN THE SAINT LOUIS METRO AREA...WHERE AN EXCESSIVE
HEAT WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING AS WELL AS
RAINFALL TOTALS OF 2 INCHES AND GREATER.

GKS

In the hours before

Local storm report, Aug 2, 10:16 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1016 AM CDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     FLOOD            MEXICO                  39.17N  91.87W
08/02/2016                   AUDRAIN            MO   BROADCAST MEDIA

            BUSINESS HIGHWAY 54 DOWN TO ONE LANE AT THE UNDERPASS
            DUE TO WATER OVER THE ROADWAY.

&&

GOSSELIN
Local storm report, Aug 2, 10:17 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1017 AM CDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 SE MEXICO             39.11N  91.79W
08/02/2016  M3.75 INCH       AUDRAIN            MO   COCORAHS

            24 HOUR TOTAL

&&

WALSH
Local storm report, Aug 2, 10:18 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1018 AM CDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NNW KINGDOM CITY      38.99N  91.96W
08/02/2016  M3.38 INCH       CALLAWAY           MO   COCORAHS

            24 HOUR TOTAL

&&

WALSH
Local storm report, Aug 2, 10:20 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 AM CDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 S HERMANN             38.66N  91.43W
08/02/2016  M5.20 INCH       GASCONADE          MO   COCORAHS

            24 HOUR TOTAL

&&

WALSH
Local storm report, Aug 2, 11:36 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 AM CDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       2 N COLUMBIA            38.98N  92.33W
08/02/2016  M3.61 INCH       BOONE              MO   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT

&&

WALSH
Local storm report, Aug 2, 12:36 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 PM CDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HEAVY RAIN       PERSHING                38.58N  91.61W
08/02/2016  M3.90 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:09 AM CDTFlash Flood WarningLSXAudrain, Callaway, Monroe, Montgomery6 hr
Aug 2, 2:59 AM CDTFlash Flood WarningLSXFranklin, Gasconade, Osage, Warren5 hr
Aug 2, 4:02 AM CDTFlash Flood WarningLSXShelby5 hr
Aug 2, 4:57 AM CDTFlash Flood WarningLSXAudrain, Boone, Monroe5 hr
Aug 2, 5:34 AM CDTFlash Flood WarningLSXKnox6 hr
Aug 2, 7:57 AM CDTFlash Flood WarningLSXFranklin, Gasconade, Osage, Warren4 hr
Aug 2, 8:08 AM CDTFlash Flood WarningLSXAudrain, Callaway, Monroe, Montgomery4 hr
Aug 2, 8:58 AM CDTFlash Flood WarningLSXMonroe, Shelby3 hr
Aug 2, 10:00 AM CDTFlash Flood WarningLSXAudrain, Boone, Monroe2 hr
Aug 2, 11:31 AM CDTAreal Flood WarningLSXAudrain, Boone, Callaway, Franklin, Gasconade, Knox and 5 more6 hr

Nearby

Flash Flood Watches in Illinois, 2016Flash Flood Watches in Missouri, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.